Nebraska, 2014

Damaging Wind in Nebraska, May 22, 2014

May 22, 2014 · NWS OAX · 1 event in 1 county or zone

A small cluster of thunderstorms moved across southeast Nebraska during the early morning hours of May 22nd. One storm produced wind gusts over 60 mph as it raced across the southeast corner of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A small cluster of thunderstorms moved across southeast Nebraska during the early morning hours of May 22nd. One storm produced wind gusts over 60 mph as it raced across the southeast corner of the state. The storms formed north of a stalled front aided by a weak upper disturbance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 22, 2:51 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, May 22, 2:51 AM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
351 AM CDT THU MAY 22 2014

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 350 AM CDT THU MAY 22 2014

RADAR MOSAIC THIS MORNING SHOWING AND AREA OF CONVECTION MOVING EWD
ALONG INSTABILITY AXIS PARALLEL TO THE NEB/KS BORDER. FORCING BEING
FURTHER ENHANCED BY STRONG DIFFERENTIAL DIVG/MID LYR UPGLIDE. HRRR
HAS BEEN CONSISTENT ACTIVITY WILL HOLD TOGETHER AND PUSH ACROSS THE
SRN CWA LATER THIS MORNING.

GOING FCST APPEARS TO BE ON TRACK WITH PCPN CHANCES THRU THE
WEEKEND. PCPN ACTIVITY STILL REVOLVING AROUND INCREASING OMEGA
AHEAD OF A CUTOFF LOW OVER THE SWRN CONUS. AMPLE ENVIRONMENTAL
MOISTURE WILL BE ON TAP...PWS 1.5"/KI 35-40...TO PHASE WITH MID LYR
FRONTOGENETIC FORCING/BNDRY LYR THETA-E CONVG. OVERALL SYNOPTIC LIFT
STILL PROGGED TO BE MOST PREVALENT JUST WEST OF THE CWA. GIVEN ALL
THIS...POTENTIAL IS HIGH FOR GENEROUS RAINFALL THE NEXT SEVERAL DAYS
...PARTICULARLY ACROSS THE WRN/SRN SECTIONS OF THE CWA.
OTHERWISE...SVR WX THREAT OVER THE CWA STILL APPEARS TO BE MINIMAL
AT BEST.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 350 AM CDT THU MAY 22 2014

PCPN CHANCES CONTINUE INTO THE EXTENDED PDS IN RELATION TO SLOW
MOVING CUT OFF LOW MIGRATING ACROSS THE CNTRL PLAINS. AMPLE
ENVIRONMENTAL MOISTURE WILL STILL BE ON TAP TO PHASE WITH SYNOPTIC
SCALE LIFT IS MAINTAINED AS THE UPPER MOVES THRU. FOR NOW...HAVE
POPS INCREASING FROM WEST TO EAST OVER THE WEEKEND AS THE UPPER LVL
CIRCULATION MOVES EAST. PCPN EVENT SHOULD BE COMING TO AN END THEN
BY TUESDAY NIGHT WITH A WARMING TREND THEREAFTER.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1131 PM CDT WED MAY 21 2014

VFR CONDITIONS ARE EXPECTED TO CONTINUE...HOWEVER A SHORTWAVE
TROF OVER NORTHWEST KANSAS WILL TRACK INTO SOUTHEAST NEBRASKA BY
12Z. THERE IS A DECENT AREA OF SHOWERS AND THUNDERSTORMS CURRENTLY
WITH THE WEATHER SYSTEM. THE SURFACE BOUNDARY IS STILL IN
KANSAS...SO THE MOISTURE THAT AFFECTS THE THE TAF SITES WILL BE
MORE THE MID LEVEL VARIETY. INCREASED THE MID CLOUDS AND COULD
SEE SHOWERS AND ISOLATED THUNDERSTORMS MOVE TOWARD KLNK AFTER
09-11Z AND KOMA AFTER 11-12Z. FOR NOW...INCLUDED SHOWERS...HOWEVER
WILL HAVE TO SEE HOW COVERAGE MAINTAINS ITSELF AND MAY NEED TO ADD
THUNDER FOR AN HOUR OR TWO.  CONDITIONS LOOK TO IMPROVE THURSDAY
AFTERNOON.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...ZAPOTOCNY
Hazardous weather outlook, May 22, 3:06 AM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
406 AM CDT THU MAY 22 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-222315-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
406 AM CDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM CHANCES WILL CONTINUE THROUGH TONIGHT OVER THE
OUTLOOK AREA. SEVERE STORMS THOUGH ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE THROUGH AT LEAST INTO TUESDAY
NIGHT IN ASSOCIATION WITH A SLOW MOVING UPPER LEVEL DISTURBANCE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, May 22, 3:26 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
426 AM CDT THU MAY 22 2014

NEZ068-089>092-221000-
GAGE NE-JOHNSON NE-PAWNEE NE-OTOE NE-NEMAHA NE-
426 AM CDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON...EAST CENTRAL GAGE...
WEST CENTRAL NEMAHA...SOUTHWESTERN OTOE AND NORTHWESTERN PAWNEE
COUNTIES UNTIL 500 AM CDT...

AT 426 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF STERLING...OR 16 MILES EAST OF BEATRICE...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TECUMSEH...STERLING...COOK...DOUGLAS...LEWISTON...BURR AND CRAB
ORCHARD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4019 9638 4032 9653 4068 9635 4051 9600
TIME...MOT...LOC 0926Z 210DEG 21KT 4030 9644

KERN

The radar

The Topeka radar (KTWX), 133 km away, was scanning. The volume nearest the first event began at 10:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richardson

When
May 22, 4:38 AM CST
Where
Richardson County, (Fnb)brener Fld Fall
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.080, -95.580

The Asos at the Fall City airport recorded a thunderstorm wind gust of 62 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508140.